Wyoming, 2004

Hail in Wyoming, May 20, 2004

May 20, 2004 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 20, 1:38 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, May 20, 1:38 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
238 PM MDT THU MAY 20 2004

.TONIGHT THROUGH SUNDAY...
UPPER LEVEL SOUTHWEST FLOW OVER WYOMING THIS AFTERNOON. MAIN UPPER
LEVEL LOW BACK OVER NORTHEAST CA AND NORTHWEST NV. SHORT WAVE
ENERGY ALONG WITH SOME JET DYNAMICS RESULTING IN SCT TSTMS ACROSS
CENTRAL AND WESTERN WYOMING. ALSO...LAPS DATA INDICATES CAPES OF
500 TO 1000 J/KG ACROSS FREMONT...SOUTHERN SUBLETTE AND WESTERN
SWEETWATER COUNTIES. GOING WITH SCT EVENING POPS ACROSS THE ENTIRE
CWFA THIS EVENING...MOST NUMEROUS ACROSS SOUTH AND WEST. A FEW STORMS
WILL PROBABLY PRODUCE SMALL HAIL AND LOCALLY HEAVY RAIN. UPPER
LEVEL LOW TO OUR WEST...BEGINS TO SHEAR OUT AND UPPER LEVEL FLOW
TURNS WESTERLY BY SATURDAY. SFC BOUNDARY EAST OF THE DIVIDE WILL
LIFT NORTH ON FRIDAY AND SATURDAY. GOING WITH SCT POPS ACROSS THE
NORTHERN CWFA ON FRIDAY WITH DIRER AIR WORKING IN ACROSS THE
SOUTH...AND MAINLY ISOLD POPS FOR FRIDAY NIGHT. WILL GO WITH SCT
POPS ACROSS THE MOUNTAINS AND NORTHERN CWFA ON SATURDAY AS WEAK
BOUNDARY STILL ACROSS THE NORTH ALONG WITH SOME 7-3H VERTICAL
MOTION. INCREASING UPPER LEVEL FLOW BEGINS TO ADVECT DRIER AIR INTO
THE AREA ON SUNDAY...BESIDES SCT POPS ACROSS THE NORTHWEST AND BIG
HORNS. ALSO SFC AND 700 MB GRADIENTS TIGHTEN...SO SOME WINDY WX...
ESPECIALLY WIND CORRIDOR FROM RKS TO CPR.

.SUNDAY NIGHT THROUGH THURSDAY...
MEDIUM RANGE MODELS IN GOOD AGREEMENT NOW TAKING ENERGY DIVING DOWN
FRONT OF 140W RIDGE ACROSS NW U.S. SUNDAY AND EVENTUALLY CUTTING
OFF LOW OFF COAST BY MID-WEEK.  NORTHERN STREAM SHORTWAVE TO LIFT
NORTH OF AREA SUNDAY AFTERNOON WITH WYOMING UNDER DRIER WESTERLY
FLOW.  GFS MORE DOMINANT WITH THE WESTERLIES AFTERWARDS THAN ECMWF
BRINGING CLIPPER SHORTWAVE ACROSS NORTH MONDAY NIGHT WITH DRIER WNW
FLOW PREVAILING AFTERWARDS.  ECMWF SOLUTION WOULD LEAVE THE DOOR
OPEN FOR SHORTWAVES EJECTING FROM LOW OFF CALIFORNIA COAST AND
BETTER CHANCE AT CONVECTION.  WILL KEEP SLIGHT CHANCE POPS ACROSS
FAR NORTH WHERE MEAN FRONTAL POSITION PROGGED TO HANG AROUND
THROUGH THE PERIOD.  TEMPERATURES WOULD BE SEASONABLY COOL IN GFS
PATTERN AND WARMER IN THE ECMWF AND WILL TREND MORE TOWARD GFS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MC/AEM
Hazardous weather outlook, May 20, 4:01 AM MST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MDT THU MAY 20 2004

WYZ001>020-022>030-211100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 AM MDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT.

SPOTTERS ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

AEM

The radar

The Riverton/Lander radar (KRIW), 178 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natrona

When
May 20, 4:50 PM MST
Where
Natrona County, Casper
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.833, -106.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397963.